aka Toxicology Conundrum 042
A 20 year-old female is brought in to the ED by her boyfriend. She has finally agreed to come in for assessment following a polypharmacy overdose 36 hours ago. She states that she took 10 x paracetamol 500mg tablets, 5 x escitalopram 10mg tablets, 25 x colchicine 0.5mg and 5 x temazepam 10mg tablets. She has had symptoms of GI upset (nausea and vomiting), some anxiety and mild confusion. She weighs 48kg.
Her life is in your hands…
Q1. What is the most important poison she has taken?
Although she has taken a relatively small dose (12.5mg, 0.26mg/kg), the therapeutic index is narrow and erratic.
The lethal dose is generally considered to be above 0.5mg/kg (approximately 10% mortality for doses between 0.5 mg/kg and 0.8 mg/kg, close to 100% at >0.8mg/kg), but one-off ingestions as low as 7mg in adults have resulted in death.
The reliability of her history, coingestion and associated symptoms should make you suspicious that she has taken a toxic dose. The other medications she has taken are under the threshold for serious toxicity.
Q2. She expresses remorse and wants to go home, with her boyfriend. Will you let her go?
She has taken a potentially lethal dose of colchicine and has become symptomatic. She needs further investigation and management, potentially as an involuntary patient if she refuses.
Q3. What are the pharmacokinetic and pharmacodynamic properties of the important agent from Q1?
Colchicine is a naturally-occurring alkaloid. It is found in plants such as the autumn crocus (Colchicum autumnale) and the glory lilly (Gloriosa superba).
- Absorption —
Rapidly orally absorbed, peak serum concentrations at 0.5-3 hours. Bioavailability is about 50% due to first-pass metabolism.
- Distribution —
50% protein bound, distributed to all tissues, high Vd (2-8L/kg, although may be higher in OD).
- Metabolism —
Liver metabolism CYP3A4, but extensive enterohepatic recirculation. Other drugs metabolised by CYP3A4 include clarythromycin, erythromycin, ketoconazole and grapefruit juice.
- Excretion —
Renal and faecal; elimination half-life 26-30 hours.
- Colchicine binds to protein tubulin in cells, preventing microtubule formation.
- It has widespread effects, including deficient protein assembly, disrupted exocytosis and endocytosis, and mitotic arrest. This resulting in general cell activity disruption. It also directly affects cardiac myocyte contractility and conduction.
- It is thought to exert its therapeutic effect in gout by reduction of cytokine formation in neutrophils. Other clinical uses include treatment of chronic pericarditis and Familial Mediterranean Fever.
Q4. What are the typical manifestations of severe poisoning with this agent? What is the time course?
Severe gastroenteritis in the first 24 hours, followed by life-threatening multi-organ toxicity.
The clinical progression of this cellular toxin is reminiscent of severe radiation exposure — tissues with rapid turnover are affected first.
The typical time course and manifestations according to Murray et al (2011) are:
- 2-24h —
GI symptoms — nausea, vomiting, diarrhoea, abdominal pain.
Hemodynamic instability may result from GI fluid loss.
Leukocytosis may be seen on FBC.
- 2-7 days —
Bone marrow suppression and pancytopenia
Respiratory failure and ARDS
Cardiac dysrhythmias — potentially lethal.
- >7 days —
Rebound leucocytosis and transient alopecia in patients fortunate enough to survive to this stage.
Patients that make it this far should make a complete recovery.
Q5. Describe your management plan.
As with any overdose, follow the “Resus-RSI-DEAD” acronym. Supportive care is the mainstay of treatment.
- Assess in an area that is suitably staffed and equipped for resuscitation and monitoring.
- Airway, Breathing, Circulation:
— administer oxygen, control airway if obtunded
— check cardiac rhythm and output
— establish IV access
- This patient has symptoms and history of potentially lethal overdose with colchicine, as well as a polypharmacy component.
Supportive care and Monitoring
- Regular observations
- Potential for multi-organ failure including cardiovascular, renal, neurological, and biochemical deterioration.
- Needs central access as well as intra-arterial line, and may need intubation to allow for control of agitation and decontamination.
- Renal support.
- Coagulation and biochemical correction.
- Screening tests —
ECG, paracetamol level, glucose
- Biochemical monitoring —
UEC, LFTs, Coags, FBC, gas. Troponin may be useful to track toxicity.
- The delayed presentation means single dose activated charcoal is unlikely to provide effective gastric decontamination.
- A general rule of thumb is to give activated charcoal as soon as possible following a potentially toxic ingestion of colchicine as even a small decrease in absorption may be life-saving.
- Multi-dose activated charcoal decontamination —
This has never been shown to affect outcome in colchicine toxicity but, given colchicine’s extensive enterohepatic circulation and potential lethality, it should be considered.
- Haemodialysis is considered ineffective because of colchicine’s high volume of distribution.
- There are no commercially available antidotes.
- Colchicine Fab has been described in animal models, and used successfully in a single human case (late presentation, 0.96mg/kg, France), but is not readily available.
- G-CSF has been used for leukopenia (although this may be more useful to treat secondary sepsis rather than colchicine-induced leukopenia).
- All patients with deliberate self poisoning with colchicine should be admitted for observation.
- Asymptomatic patients may be ‘medically cleared’ at 24 hours.
- All symptomatic patients, and those with an ingestion of >0.5mg/kg colchicine, should be transferred to a facility that can provide ICU level care and admitted to an HDU/ICU environment.
Q6. You admitted her to the intensive care unit. During your handover to the Intensivist, his face went pale and he looked shocked. Why do you think the Intensivist had this reaction?
No, it is not cardiogenic shock! He was concerned about the probability of a lethal outcome.
The intensivist decided to intubate the patient early, and he treated her aggressively with early respiratory, cardiac, renal and haematological support. Despite this she gradually deteriorated and had a fatal cardiac arrest 4 days later.
In the words of the Intensivist:
“… you really need your microtubules…”
- Baud FJ, et al. Brief report: treatment of severe colchicine overdose with colchicine-specific fab fragments. NEJM 1995; 332 (10): 642-5. PMID: 7845428
- Finkelstein Y, et al. Colchicine poisoning: the dark side of an ancient drug. Clin Tox 2010; 48: 407–14. PMID: 20586571
- Jayaprakash V, Ansell G, Galler D. Colchicine overdose: the devil is in the detail. NZMJ 2007; 120 (1248). PMID: 17277818
- Murray L, Daly FFS, Little M, and Cadogan M. Toxicology Handbook (2nd edition), Elsevier Australia 2011. [Google Books Preview]
- van Heyningen C, Watson ID, Troponin for prediction of cardiovascular collapse in acute colchicine overdose. Emerg Med J 2005; 22: 599–600. PMCID: PMC1726901, PMID: 16046775